Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 56, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Jul 8, 2021, 3:55 AM EDT. It took effect at Jul 8, 2021, 2:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2021, 3:55 AM EDT (07:55 UTC)
- In effect from
- Jul 8, 2021, 2:00 PM EDT
- Expired
- Jul 9, 2021, 3:07 AM EDT
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
586 WHUS73 KGRR 080755 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 355 AM EDT Thu Jul 8 2021 LMZ844>846-081600- /O.NEW.KGRR.SC.Y.0056.210708T1800Z-210709T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 355 AM EDT Thu Jul 8 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM EDT FRIDAY... * WHAT...Northwest winds 10 to 20 knots and waves building to 3 to 5 feet. * WHERE...St Joseph to Grand Haven. * WHEN...From 2 PM this afternoon to 5 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Waves are expected to build to 3 to 5 feet late this afternoon and evening, which will continue into tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
4 follow-up statements
525 WHUS73 KGRR 081459 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1059 AM EDT Thu Jul 8 2021 LMZ844>846-082300- /O.CON.KGRR.SC.Y.0056.210708T1800Z-210709T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 1059 AM EDT Thu Jul 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM EDT FRIDAY... * WHAT...Northwest winds 10 to 20 knots and waves building to 3 to 5 feet. * WHERE...St Joseph to Grand Haven. * WHEN...From 2 PM this afternoon to 5 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Waves are expected to build to 3 to 5 feet this afternoon and evening, which will continue into tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
013 WHUS73 KGRR 081938 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 338 PM EDT Thu Jul 8 2021 LMZ844>846-090345- /O.CON.KGRR.SC.Y.0056.000000T0000Z-210709T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 338 PM EDT Thu Jul 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet. * WHERE...St Joseph to Grand Haven. * WHEN...Through 5 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Waves are expected to remain 3 to 5 feet into tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
193 WHUS73 KGRR 090135 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 935 PM EDT Thu Jul 8 2021 LMZ844>846-090900- /O.CON.KGRR.SC.Y.0056.000000T0000Z-210709T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 935 PM EDT Thu Jul 8 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...Northwest winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...St Joseph to Grand Haven. * WHEN...Through 5 AM EDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
245 WHUS73 KGRR 090707 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 307 AM EDT Fri Jul 9 2021 LMZ844>846-090815- /O.CAN.KGRR.SC.Y.0056.000000T0000Z-210709T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI- 307 AM EDT Fri Jul 9 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Waves have fallen to below 4 feet and therefore the advisory has been cancelled. $$ DUKE
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 8, 3:51 AM EDT, 4 minutes earlier.
Area forecast discussion, Jul 8, 3:51 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
351 AM EDT Thu Jul 8 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 350 AM EDT Thu Jul 8 2021
- Chance for showers and storms today
- Mainly dry tonight through Saturday
- Precipitation chances late in the weekend into next week
&&
.DISCUSSION...(Today through next Wednesday)
Issued at 350 AM EDT Thu Jul 8 2021
- Chance for showers and storms today
Surface low pressure is centered near Kalamazoo this morning with
a warm front extending to the east into Southeast Lower Michigan.
The low and associated fronts move east through the course of the
day with the warm sector being pushed off to the south and east of
the area through the day. The NAMnest forecast reflectivity and
the SPC HREF max reflectivity would both suggest our chances for
showers and storms today is rather limited. It appears the
convection moving out of the forecast area this morning into
Southeast Lower Michigan may be the back edge of the more
concentrated precipitation today. Some spotty showers and a few
storms will be possible in its wake, but many areas may not see
much in the way of rainfall. The focus for showers and storms is
going to the east. If we are going to see storms today the best
chance will be over South Central Lower towards BTL/LAN and JXN in
the mid morning through early afternoon time frame. Not expecting
severe as deep layer shear will be on the order of 20-30 knots and
we will likely have extensive cloud cover in the wake of the low.
- Mainly dry tonight through Saturday
Mainly dry weather is expected from tonight through Saturday as
high pressure builds into the region. Deep layer moisture is
limited during this time frame as seen in BUFKIT overviews. We are
thinking that Saturday will remain dry with a warm front and low
situated off to our southwest. Some guidance like the SREF is
showing pops into our southern CWA, but we are thinking the high
and drier southeast flow out of the high will win.
- Precipitation chances late in the weekend into next week
Precipitation chances increase for Sunday into Monday as the
eastern extension of an upper low pivots across the area. The
evolution has not been consistent in model runs and we will
continue to need to keep an eye on this time frame. Confidence is
increasing though in precipitation Sunday and Monday as model runs
are beginning to show some consistency. PWAT values climb back to
around 2.00 inches during this time frame so heavy rain may
become a concern once again.
Behind the Sunday/Monday precipitation, the flow becomes
southwesterly with models indication spotty precipitation from
Tuesday into Wednesday. There is upper support for precipitation
Tuesday into Wednesday as the upper low that will have been
upstream for days opens up and lifts our direction. Tuesday night
into Wednesday look to be the forecast periods with the best upper
support per the ECMWF.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1220 AM EDT Wed Jul 7 2021
Conditions will gradually deteriorate from primarily VFR to mainly
IFR overnight due to low cigs and scattered showers. An isolated
thunderstorm cannot be ruled out mainly at KAZO for the next
couple of hours. Potential for a storm is too low to warrant
inclusion in any of the other terminal forecasts overnight.
IFR conditions Thursday morning due to low clouds and patchy fog
will be followed by an improvement to primarily MVFR conditions
Thursday afternoon as cigs slowly improve. A mix of IFR/MVFR
conditions is forecast Thursday evening due to lingering low
clouds.
&&
.MARINE...
Issued at 350 AM EDT Thu Jul 8 2021
A borderline situation for Small Craft Advisory and Beach Hazards
Statement criteria exists from this afternoon into tonight. Have
opted to issue both from 200pm this afternoon through 500am in the
morning from Grand Haven to the south. Northerly winds fill in
today behind a departing low that is moving off to the east. Feel
the WaveWatch3 wave heights are a bit under done and thinking this
will over perform. Expecting 3-5 footers this afternoon into
tonight south of Grand Haven. A bit concern too for Big and Little
Sable Points where 3-5 footers may fill in as well. Later
forecasts will need to take a hard look at the northern two zones
from Whitehall to Manistee for this afternoon and evening. The
Muskegon zone, from Grand Haven to Whitehall, being in the lee of
the Points may escape the SCA/BHS conditions. The north flow is
not seen as strong in the BUFKIT overviews along our shoreline,
but the mid lake buoy forecast point and plan view wind fields
show the winds more out over the mid and western half of the lake.
Feel that we will see waves develop into our nearshore waters from
the wind on the other side of the lake, in a swell type of
fashion.
Otherwise expecting more tame conditions for Friday and Saturday
as high pressure will be working through the area.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 PM EDT this afternoon through
late tonight for MIZ056-064-071.
LM...Small Craft Advisory from 2 PM this afternoon to 5 AM EDT Friday
for LMZ844>846.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Laurens
MARINE...DukeHazardous weather outlook, Jul 7, 8:09 PM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 809 PM EDT Wed Jul 7 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 809 PM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected over the area tonight. Severe thunderstorms are not expected but an isolated storm could still have damaging winds associated with it. Most of the storms through will have locally heavy rainfall and frequent cloud to ground lightning. Localized flooding of roads and low areas is possible with some the storms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected Thursday, mostly south and east of Grand Rapids. Severe storms are not expected but any storm may have gusty winds, frequent cloud to ground lightning and locally heavy rainfall. Another period thunderstorms is possible later Sunday into Tuesday as another storm system moves through the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-090015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 809 PM EDT Wed Jul 7 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Thunderstorms are expected over Lake Michigan tonight. Some storms will be capable of strong winds. Lightning will likely be the main hazard to boaters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance that waves will reach levels that are dangerous to swimmers and boaters Thursday afternoon and evening. Waves should at least reach the 2 to 4 foot range during that time. A period of thunderstorms is possible late Sunday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
In the hours before
Special weather statement, Jul 7, 11:28 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1128 PM EDT Wed Jul 7 2021
MIZ064-071-080430-
Allegan-Van Buren-
1128 PM EDT Wed Jul 7 2021
...A STRONG THUNDERSTORM WILL AFFECT VAN BUREN AND SOUTHERN ALLEGAN
COUNTIES...
At 1127 PM EDT, a cluster of strong thunderstorms was located near
Hartford, or 9 miles south of South Haven, moving northeast at 20
mph. Expect hail to around a half inch and wind gusts to near 30
mph as the storms move through this area.
Locations impacted include...
Allegan... South Haven... Paw Paw...
Hartford... Mattawan... Bangor...
Fennville... Saugatuck... Martin...
Van Buren SP... Pine Grove... Covert...
Ganges... Douglas... Lawrence...
Gobles... Hopkins... Bloomingdale...
Breedsville... Bradley...
LAT...LON 4217 8622 4224 8622 4225 8636 4235 8630
4241 8628 4246 8625 4257 8624 4266 8620
4264 8554 4242 8577 4221 8577 4214 8618
TIME...MOT...LOC 0327Z 217DEG 17KT 4227 8622
WDMSpecial weather statement, Jul 8, 12:33 AM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1233 AM EDT Thu Jul 8 2021
MIZ064-065-071-072-080530-
Kalamazoo-Allegan-Barry-Van Buren-
1233 AM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VAN BUREN...EASTERN
ALLEGAN...BARRY AND KALAMAZOO COUNTIES...
At 1233 AM EDT, a strong thunderstorm was located near Otsego, or 7
miles east of Allegan, moving northeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kalamazoo... Portage... Hastings...
Allegan... Wayland... Otsego...
Plainwell... Middleville... Galesburg...
Mattawan... Nashville... Climax...
Richland... Martin... Westwood...
Comstock Northwest... Gull Lake... Alamo...
Orangeville... Irving...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4218 8585 4242 8592 4242 8603 4264 8602
4270 8596 4277 8507 4242 8507 4242 8530
4218 8530
TIME...MOT...LOC 0433Z 240DEG 29KT 4249 8571
LAURENSSpecial weather statement, Jul 8, 1:39 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
139 AM EDT Thu Jul 8 2021
MIZ058-059-065-066-072-073-080645-
Kalamazoo-Clinton-Ionia-Calhoun-Eaton-Barry-
139 AM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CALHOUN...
SOUTHERN IONIA...BARRY...SOUTHWESTERN CLINTON...NORTHERN KALAMAZOO
AND EATON COUNTIES...
At 138 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middleville to near Nashville to 5
miles east of Portage. Movement was east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lansing... Kalamazoo... Portage...
Charlotte... Hastings... Marshall...
Battle Creek... Portland... Grand Ledge...
Middleville... Potterville... Lake Odessa...
Galesburg... Nashville... Bellevue...
Climax... Richland... Freeport...
Brownlee Park... Comstock Northwest...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4220 8568 4255 8536 4277 8553 4277 8531
4283 8531 4290 8475 4267 8460 4264 8460
4220 8487
TIME...MOT...LOC 0538Z 257DEG 23KT 4277 8542 4258 8517 4221 8549
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:28 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 62 min |
| Jul 8, 12:33 AM EDT | Special Weather Statement | GRR | Barry, Kalamazoo | 57 min |
| Jul 8, 1:39 AM EDT | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Kalamazoo | 66 min |
| Jul 8, 3:57 AM EDT | Beach Hazards Statement | GRR | Allegan, Ottawa, Van Buren | 23 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.